Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 103, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 6, 2021, 7:10 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 7:10 PM EST (00:10 UTC)
- Expired
- Dec 7, 2021, 8:20 AM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
375 WHUS73 KGRR 070010 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 710 PM EST Mon Dec 6 2021 LMZ844>849-070815- /O.EXP.KGRR.GL.W.0020.000000T0000Z-211207T0000Z/ /O.NEW.KGRR.SC.Y.0103.211207T0010Z-211207T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 710 PM EST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST TUESDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots becoming westerly by morning. Waves 6 to 11 feet early tonight subsiding to 3 to 5 feet by morning. * WHERE...St Joseph to Manistee. * WHEN...Until 6 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Wind speeds and wave heights will slowly decrease over the next 18 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
2 follow-up statements
676 WHUS73 KGRR 070901 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 401 AM EST Tue Dec 7 2021 LMZ844>849-071715- /O.CON.KGRR.SC.Y.0103.000000T0000Z-211207T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 401 AM EST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...West winds 10 to 20 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 6 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
876 WHUS73 KGRR 071320 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 820 AM EST Tue Dec 7 2021 LMZ844>849-071430- /O.CAN.KGRR.SC.Y.0103.000000T0000Z-211207T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 820 AM EST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished and the Small Craft Advisory is canceled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 6:42 PM EST, 28 minutes earlier.
Area forecast discussion, Dec 6, 6:42 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
642 PM EST Mon Dec 6 2021
LATEST UPDATE...
Update/Aviation
.UPDATE...
Issued at 642 PM EST Mon Dec 6 2021
I am thinking to allow the Winter Weather Advisory to expire as
scheduled at 10 pm. The snow showers have once again increased in
intensity and coverage after the lull during the mid afternoon.
Based on the latest model runs of the RAP and HRRR, seems this
increase in snow shower activity will last into the mid evening,
then inversion heights fall as the upper level flow becomes more
anticyclonic, causing inversion heights to fall. This would fit
the 10 pm timing very nicely actually.
Till then, through, the NAM shows decent lift from Grand Haven to
Hasting to Jackson in a northwest flow snow band that is already
there. I expect the snow showers to accumulate another 1/2 inch
to an inch under that snow band. Some of the snow showers have
been rather strong with visibilities under a 1/2 mile. Web cams
suggest the snow is causing icy roads when a band moves through.
The winds will continue to slowly decrease over the next few
hours but even so the cold air will continue to come in and
temperatures will fall into the teens. So, expect some icy roads
where the snow showers have been even into the morning drive time
on Tuesday.
&&
.DISCUSSION...(This evening through next Monday)
Issued at 200 PM EST Mon Dec 6 2021
- Snow showers will continue tonight with diminishing winds
The deepening low pressure system tracking into Quebec will keep
the pressure gradient tight through the evening with a broad
cyclonic flow throughout the CWA. Cold air advection continues at
700 mb through 00z Tue which is also shown to moist through that
level. Temps are progged to be around -23 deg C at 700 mb which is
well through the DGZ. So it looks like bands of snow will continue
some of which could be briefly heavy. Where the snow
persists...several inches of may accumulate. Right now...that
looks to most likely happen over the US 131 corridor. As the
moisture depth decreases overnight...so should the snow showers.
The timing of that decrease in snow will need to be monitored as
the current expiration time is 03z for the Winter Weather
Advisory. The mixing level does decrease early tonight as the main
core of low level winds shifts east. This will allow for
gradually diminishing winds.
- South to southwest flow Tuesday night may lead to impacts
mainly north of Muskegon.
Any remaining snow showers/flurries Tuesday may start to fill
back in Tuesday night north of Muskegon as a south to southwest
flow develops and the low level convergence increases. Temps will
still be cold at 850 and 700 mb with values of -13 and -18 deg C
respectively and it is also shown to be moist. A 700 mb wave
passes through overnight Tuesday which will likely enhance the
lift. One or more bands of snow will likely develop and lead to
accumulating snow. The morning commute Wednesday could be impacted
as a result of the snow. This system could rise to the headline
level...again mainly north of Muskegon...into the Manistee
National Forest area. The moisture depth drops off considerably
Wednesday morning...thus any remain show showers should diminish
then.
- A round of light precipitation possible Thursday
There could be some mixed precipitation on Thursday as warm air
advection strengthens during the day. Right now it could be a
rain/snow mix...however a warm layer aloft may warrant a few
hours of freezing rain which will need to be monitored. Surface
temperatures will be below freezing to start the day but are shown
to rise above freezing during the day. Thus the main window for
possible impacts would be during the morning commute if the
precipitation starts up then. With only weak omega...any
precipitation should remain light.
- A stronger system possible for Saturday
Models are tracking a fairly deep mid level wave eastward through
the Great Lakes Region Saturday. The surface wave is progged to
stay west then north of the CWA. This type of track keeps the CWA
in a warm sector. Thus we will feature mainly a rain event.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 642 PM EST Mon Dec 6 2021
Currently there is a mix of MVFR/LIFR in snow showers and
otherwise VFR cigs/vis. The snow showers will remain active from
near Holland to AZO, BTL and even JXN for the next 3 hours (03z)
and then they should seriously diminish. Once that happens, I
could see solid VFR cigs into Wednesday. Still, it is night time
and cig height typically lower at night so I did allow MVFR cigs
during the overnight at most of our TAF sites (expect LAN).
On Tuesday surface high pressure moves in so clouds will start to
break up during the afternoon. All sites should be solid VFR from
12z Tue into at least early Wednesday.
&&
.MARINE...
Issued at 200 PM EST Mon Dec 6 2021
The mixing heights have peaked with this system and the main core
of low level winds was tracking through now. Over the next couple
of hours we will see the winds slowly diminishing. Strong gale
even continues to start the evening. Will likely need small crafts
beyond that.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 PM EST this evening for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...Gale Warning until 7 PM EST this evening for LMZ844>849.
&&
UPDATE...WDM
DISCUSSION...MJS
AVIATION...WDM
MARINE...MJSHazardous weather outlook, Dec 6, 7:32 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 732 AM EST Mon Dec 6 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 732 AM EST Mon Dec 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong wind gusts out of the west, upwards of 45 to 50 mph and lake effect snow showers are expected today. The strongest winds will occur from this morning through the mid afternoon. The biggest areas of concern for snow will be along Highway 131, especially from Big Rapids to the north and from Grand Rapids to the south. The biggest impacts with this event will be the strong wind gusts coupled with the lake effect snow showers that will cause near whiteout conditions at times from this morning into the afternoon. Power outages are possible from the strong gusty winds. Tempeatures will fall into the 20s this afternoon. Wind chills will into the single digits tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of lake effect snow is possible Tuesday night near Ludington and Pentwater. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 732 AM EST Mon Dec 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gales of 40 to 45 knots are expected with waves that will peak in the 10 to 14 foot range midday today. Winds and waves will slowly decrease tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waves will remain above 4 feet through Tuesday morning before dropping below 2 feet Tuesday afternoon into Tuesday evening. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Dec 6, 1:20 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
12/06/2021 M56 MPH MASON MI MESONET
MESONET STATION BSBM4 BIG SABLE POINT.
1202 PM NON-TSTM WND GST 4 WNW ROOSEVELT PARK 43.23N 86.34W
12/06/2021 M53 MPH MUSKEGON MI MESONET
MESONET STATION MKGM4 3 WNW ROOSEVELT PARK.
1128 AM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
12/06/2021 M53 MPH LMZ844 MI MESONET
MESONET STATION SVNM4 SOUTH HAVEN.
1120 AM NON-TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
12/06/2021 M52 MPH MUSKEGON MI MESONET
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
1145 AM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
12/06/2021 M52 MPH MUSKEGON MI MESONET
MESONET STATION DW2963 WHITEHALL.
1212 PM NON-TSTM WND GST MACATAWA 42.77N 86.20W
12/06/2021 M52 MPH OTTAWA MI MESONET
MESONET STATION HLNM4 HOLLAND HARBOR.
1214 PM NON-TSTM WND GST 2 S HOLLAND 42.75N 86.10W
12/06/2021 M49 MPH ALLEGAN MI MESONET
ASOS STATION KBIV W MICH REGIONAL ARPT.
1215 PM NON-TSTM WND GST 3 NE PENTWATER 43.81N 86.38W
12/06/2021 M48 MPH OCEANA MI MESONET
MESONET STATION EW6978 PENTWATER.
1238 PM NON-TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
12/06/2021 M45 MPH KENT MI MESONET
ASOS STATION KGRR GERALD R FORD INTL.
1200 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
12/06/2021 M44 MPH KALAMAZOO MI MESONET
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
1242 PM NON-TSTM WND GST 1 SSE SPRINGFIELD 42.32N 85.23W
12/06/2021 M43 MPH CALHOUN MI MESONET
ASOS STATION KBTL BATTLE CREEK EXECUTIVE
AIRPORT.
1212 PM NON-TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
12/06/2021 M41 MPH MASON MI MESONET
MESONET STATION LDTM4 LUDINGTON.
1229 PM NON-TSTM WND GST 3 NNE EDGEMONT PARK 42.78N 84.58W
12/06/2021 M41 MPH CLINTON MI MESONET
ASOS STATION KLAN LANSING.
1235 PM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
12/06/2021 M40 MPH OCEANA MI MESONET
MESONET STATION AU347 HART-SHELBY OCEANA
COUNTY AIRPORT.
1255 PM NON-TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
12/06/2021 M40 MPH MASON MI MESONET
AWOS STATION KLDM LUDINGTON MASON.
&&
CASLocal storm report, Dec 6, 2:26 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
226 PM EST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 4 WNW ROOSEVELT PARK 43.23N 86.34W
12/06/2021 M54 MPH MUSKEGON MI MESONET
MESONET STATION MKGM4 3 WNW ROOSEVELT PARK.
0155 PM NON-TSTM WND GST 4 WNW ITHACA 43.32N 84.68W
12/06/2021 M40 MPH GRATIOT MI AWOS
AWOS STATION KAMN ALMA.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:40 AM EST | Winter Weather Advisory | GRR | Allegan, Lake, Mason, Muskegon, Newaygo, Oceana and 2 more | 37 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.